For patients who have undergone bariatric surgery, it may be prudent to review medication regimens, since the surgery and subsequent weight loss could impact the pharmacokinetics of a drug, particularly a high-risk medication where a change can go from therapeutic to toxic very quickly. A case published in the journal Clinical Psychopharmacology and Neuroscience highlights this potential risk in a bariatric surgery patient with bipolar disorder being treated with lithium.
The patient, an 18-year-old female, presented to the emergency department with complaints of tremors, fatigue, and diarrhea. Her medical history included bipolar disorder, bulimia nervosa, and anxiety disorder; 5 weeks prior she had undergone a vertical sleeve gastrectomy and since starting the bariatric surgery consultation program 6 months before, had already lost 70 pounds. Her current list of medications included lithium 900mg daily (300mg AM, 600mg PM), citalopram 30mg daily, and ziprasidone 160mg daily.
She was admitted to the hospital at which point she was started on intravenous (IV) hydration to help with dehydration and acute kidney injury. Labs results indicated the following:
- Lithium level: 2.7mmol/L
- Sodium: 133mmol/L
- Potassium: 3.1mmol/L
- Chloride: 96mmol/L
- Bicarbonate: 20mmol/L
- Blood urea nitrogen (BUN): 53mg/dL
- Creatinine (Cr): 2.19mg/dL
- Hemoglobin (Hb): 11.7g/dL
The patient was diagnosed with lithium toxicity, and on the second day of admission, her condition continued to drastically deteriorate. Her lithium level continued to remain elevated at 2.6mmol/L (BUN 44mg/dL, Cr 1.50mg/dL) despite receiving 5L of IV fluid; Hb declined to 10.3g/dL, however sodium, potassium, chloride, and bicarbonate normalized. An examination of the patient was performed and she was found to be uncooperative and irritable. As the day progressed, her agitation increased and she became confused and disoriented. For her agitation, she was given olanzapine 5mg intramuscular and this helped somewhat. After consultation with Nephrology, the patient underwent two courses of hemodialysis and by day 3 her lithium level was 1.4mmol/L.